Michigan, 2006

Hail in Michigan, May 29, 2006

May 29, 2006 · NWS IWX · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 29, 1:40 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 29, 1:40 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 PM EDT MON MAY 29 2006

.SHORT TERM...
WIDELY SCT TSTMS POPPING UP THIS AFTN OVER SWRN OH, NW IND, AND NRN
IL. FORCING APPEARS TO BE PVA ASSOCIATED A COUPLE OF WK VORT MAXES
OVER SE INDIANA AND WEST CENTRAL IL WHICH ARE EXPECTED TO LIFT
SLOWLY N-NE ON BACKSIDE OF UPR LVL RIDGE TONIGHT. GIVEN WK FORCING
AND SMALL SIZE/SLOW MOVEMENT OF STORMS EXPECTING COVERAGE TO BE
LIMITED TO 20% AS IN GOING GRIDS.  GIVEN LIGHT WIND FIELDS/WK SHEAR
AND VERY WARM, MOIST, AND UNSTABLE AIRMASS IN PLACE, MAIN THREAT
FROM THESE STORMS APPEARS TO BE INTENSE LIGHTNING AND LOCALLY HEAVY
RAIN, HWVR WILL NEED TO MONITOR INTERACTION WITH LAKE BREEZE OVER NW
INDIANA AND SW MI FOR LOCALIZED INTENSIFICATION. WITH LOSS OF
HEATING AND WK FORCING LIFTING TO THE NORTH OF THE CWA OVERNIGHT,
EXPECTING SHRA/TSRA TO BE CONFINED TO THE EVE HOURS.

UNSTABLE AIRMASS WILL REMAIN OVER THE AREA ON TUE. AS UPPER LEVEL
TROF OVER WRN U.S. LIFTS NE INTO CENTRAL CANADA/NRN PLAINS, A LITTLE
FASTER SW FLOW ALOFT WILL DVLP OVER THE AREA. ALSO SOME MID LEVEL
COOLING WILL CONT ESPECIALLY OVER NW PORTION OF THE CWA. PRES
GRADIENT WILL BE AS LIGHT OR LIGHTER THAN TODAY ALLOWING LAKE BREEZE
TO DVLP WHICH COULD ALSO PROVIDE SOME FORCING FOR TSTMS. OTHERWISE
LIFT IS EXPECTED TO BE LIMITED TO WK SHRTWVS MOVG NE THROUGH THE
FLOW WHICH ARE STILL DIFFICULT TO PIN DOWN ATTM SO LEFT POPS IN THE
CHC CATEGORY THOUGH DID BUMP UP TO 50% ACROSS NW DUE TO EXPECTED
ASSIST IN FORCING BY LAKE BREEZE. ALTHOUGH SHEAR SHOULD BE A LITTLE
STRONGER TOMORROW AFTN, STILL SHOULD BE TOO LOW FOR ANY ORGANIZED
SVR WX.

AS FOR TEMPS, EXPECT LIGHTER WINDS TONIGHT WILL ALLOW MINS
TO FALL A COUPLE DEGS OR SO BLO LAST NIGHTS READINGS. LEANED TOWARD
WARMER MAV HIGHS ON TUE AS EXPECTING GOOD DEAL OF SUNSHINE AND
MIXING TO H85 WHICH SUPPORTS HIGHS IN M-U80S ACROSS THE AREA.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY...

MASSIVE MID SUMMER LIKE RIDGE ACROSS MUCH OF THE EASTERN HALF OF THE
COUNTRY WILL SLOWLY YIELD/BREAKDOWN IN RESPONSE TO NORTHEAST
EJECTING SHORTWAVE ENERGY FROM THE INTERMOUNTAIN WEST. MAIN CONCERNS
FOR THE EXTENDED IS THUNDERSTORMS CHANCES THROUGH MIDWEEK WITH VERY
MOIST AND UNSTABLE AIR IN PLACE AND POTENTIAL OF NEXT SYSTEM
AFFECTING THE REGION LATER ON NEXT WEEKEND/EARLY NEXT WEEK.
AFTERNOON WATER VAPOR SATELLITE IMAGERY CLEARLY SHOWS FIRST PLAYER
OF INTEREST EARLY ON IN THE EXTENDED AS SHORTWAVE OVER WESTERN
ARKANSAS. THIS FEATURE WILL RIDE NORTHEAST ACROSS NE ILLINOIS BY
LATE TUESDAY AFTERNOON IN DEEP SOUTHWESTERLY FLOW. WITH ABUNDANT LOW
LEVEL MOISTURE AND LATE AFTERNOON INSTABILITY IN PLACE...DO EXPECT
THIS FEATURE TO KICK OFF SCATTERED THUNDERSTORMS...ESPECIALLY IN THE
WEST CLOSER TO REGION OF DPVA. AS SUCH...WILL KEEP CURRENT
ARRANGEMENT OF POPS IN GRIDS WITH 40 WEST/30 EAST. SERIOUSLY THOUGHT
ABOUT RAISING POPS DURING THE EARLY EVENING BUT STILL SOME CONCERNS
ABOUT OVERALL AREAL COVERAGE GIVEN WEAK WIND FIELDS THROUGHOUT THE
ATMOSPHERE AND NO SIGNIFICANT SOURCE OF LOW LEVEL CONVERGENCE. NOT
EXPECTING MUCH OF A SEVERE THREAT WITH MINIMAL WIND SHEAR.
HOWEVER...ANY STORMS THAT FIRE COULD CONTAIN TORRENTIAL RAINFALL
WITH PRECIPITABLE WATER APPROACHING 1.75 INCHES.

AS EXPECTED...MODELS COMING INTO BETTER AGREEMENT WITH A SLOWER
FRONTAL PASSAGE MID WEEK GIVING BREADTH OF MID AND UPPER LEVEL RIDGE
AND BEST DYNAMICS OF INTERMOUNTAIN SHORTWAVE EJECTING WILL NORTH
INTO CENTRAL CANADA. GENERAL CONSENSUS FOR FRONTAL PASSAGE IS EARLY
THURSDAY MORNING. BEST OPPORTUNITY FOR RAINFALL APPEARS TO BE
WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING WITH INCREASED
CONVERGENCE ALONG FRONTAL ZONE AND COOLING MID LEVEL TEMPERATURES.
DID MAINTAIN CHANCE POPS DURING THE DAY WEDNESDAY GIVEN PROXIMITY OF
FRONT AND OVERALL CONVECTIVE POTENTIAL WITH UNWAVERING MOISTURE AND
INSTABILITY. ONCE AGAIN...NOT EXPECTING MUCH OF A SEVERE THREAT
DURING THIS PERIOD AS BEST WIND FIELDS AND DYNAMICS PASS WELL NORTH.
BIGGEST CONCERN WILL REMAIN RAINFALL AS PRECIPITABLE WATERS REMAIN
OVER 1.5 INCHES.

REMAINDER OF FORECAST LEFT DRY WITH SOMEWHAT MORE SEASONABLE
TEMPERATURES AS REGION COMES UNDER INFLUENCE OF NORTHWEST FLOW
BETWEEN DEEPENING EAST COAST TROUGH AND STRENGTHENING WESTERN RIDGE.
WATER VAPOR IMAGERY ALREADY SHOWING SIGNS OF THIS PATTERN CHANGE AS
ENERGY DROPS SOUTH THROUGH THE GULF OF ALASKA ON FRONT SIDE OF
WESTERN ALASKA RIDGE. THIS ENERGY WILL CONTINUE TO DIG IN THE
EASTERN PACIFIC WITH DOWNSTREAM AFFECTS OF BUILDING INTERMOUNTAIN
RIDGE. LAST COUPLE RUNS OF GFS HAD ENERGY RIDING UP AND OVER THIS
RIDGE AND FORMING CLOSED MID LEVEL LOW IN THE REGION LATE IN THE
UPCOMING WEEKEND. LATEST RUN HOWEVER DIVES ENERGY MUCH FARTHER EAST
INTO THE NEW ENGLAND STATES...SIMILAR TO THE ECMWF. AS SUCH...HAVE
MAINTAINED THE DRY FORECAST.

&&

.AVIATION...
VERY MOIST/UNSTABLE AIRMASS OVER THE AREA THIS AFTERNOON WITH MSAS
LIS CURRENTLY AROUND -7C. COUPLE OF WK SHRTWVS TO WEST OF HIGH
PRESSURE OVER CENTRAL APLCNS WILL MOVE NORTH ACROSS THE REGION THIS
AFTN HELPING ISOLD SHRA/TSRA TO DVLP. GIVEN WK FORCING, EXPECT
SHRA/TSRA COVERAGE WILL REMAIN LIMITED AND CONVECTION SLOW MOVING IN
WK FLOW SO ODDS OF AFFECTING A TERMINAL STILL TOO LOW TO MENTION IN
TAFS. HWVR, DVLPG SHRA/TSRA ABOUT 70SM SW OF KSBN ARE TRACKING
TOWARD VCNTY OF THE TERMINAL SO WILL INCLUDE VCTS AT KSBN FOR A FEW
HRS LATE THIS AFTN. SKIES EXPECTED TO CLEAR THIS EVE WITH LOSS OF
HEATING. GRADIENT WILL CONT TO SLOWLY WEAKEN TONIGHT WHICH SHOULD
ALLOW A LITTLE MORE WIDESPREAD RADIATIONAL COOLING FOG TO DVLP OVER
THE AREA LATE TONIGHT THAN LAST NIGHT. HWVR, MAV/MET HAVE BEEN
OVERDOING VSBY RESTRICTIONS LAST FEW NIGHTS SO CONTD TO BUMP THOSE
FCSTS UP SOME WITH VFR BR AT SBN AND MVFR AT FWA EXPECTED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...JT
LONG TERM....BOGUTH
Hazardous weather outlook, May 29, 4:20 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EDT MON MAY 29 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-300930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
420 AM CDT MON MAY 29 2006 /520 AM EDT MON MAY 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT...HOWEVER THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-300930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
520 AM EDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT...HOWEVER THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 93 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Berrien

When
May 29, 5:05 PM EST to 5:06 PM EST
Where
Berrien County, Baroda
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.950, -86.483

Hail, Berrien

When
May 29, 5:15 PM EST to 5:16 PM EST
Where
Berrien County, 3 mi SW of Baroda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -86.517

Plant damage was noted in the area as a result of the hail. No damage estimate was available.

Hail, Berrien

When
May 29, 5:19 PM EST to 5:20 PM EST
Where
Berrien County, 1 mi W of Baroda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.950, -86.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509961, 5509962, 5509963.